Dr Mohammed Umer
• Medication errors: 20% of all clinical
• Costs of adverse events and inappropriate
prescribing est. £750m
• Aim is to develop safe prescribing skills for
FY1 (and finals)
• Only prescribe to meet the identified need of the patient
• Signatory is accountable
• Aware of guidance related to clinical and cost
• Contraindications: allergies/interactions
• Dosage: children/elderly
• Monitoring and follow up
• Record keeping
• Use indelible ink (preferably black)
• Do not abbreviate drug names or use approved
• Do not use decimal places if not necessary; if <1g, write
in milligrams, if <1mg write in micrograms
• Do not abbreviate “micrograms”
• Clearly state the drug, dose, strength, route and
• If amending the prescription, draw a line through and
initial the change
• A 56 yr old presents with a 5 day hx of a
productive cough and increased
breathlessness and wheeze. She also
has a fever of 37.8°C. She is known to
have COPD. She is conversant and can
manage a normal diet.
• Please prescribe an appropriate course of
antibiotics and steroid.
• 42 year old Mr McCoy has had a raised
BP for the last 3 months. He is not on any
• Please prescribe him an appropriate
• What further management is required?
• 35 year old Mrs Jones is day 1 post
varicose vein surgery. She is still feeling
“sickly and can’t manage breakfast”. She
is otherwise fit and well.
• Please start her on an appropriate regime
of IV fluids and antiemetic medication.
• Mrs Murphy has terminal cancer. She is
for palliative treatment. She is in severe
pain and paracetamol and tramadol are
not as effective as they have been.
• Please prescribe Mrs Murphy appropriate
medication to take the pain away.
• 80 year old Mr Higgins has been brought
in from his nursing home because he is
confused and “not right”. He is pyrexial
and tachycardic. He has a long-term
catheter-in-situ. You suspect urosepsis
and the microbiologist suggests you start
him on gentamicin.
• Please prescribe him an appropriate dose,
he weighs 62Kg.
• 75 year old Mrs Patel has swelling, redness and
tenderness of her whole left lower limb. You
suspect she has a DVT.
• Please prescribe appropriate anticoagulation.
• Doppler scan reveals “above knee DVT”.
• Please prescribe appropriate oral
• Mr Hussain has type 1 diabetes. He has
had a viral infection recently. He is now
passing more urine and very thirsty.
• What could be possibly wrong?
• Please prescribe a sliding scale.
• 2 year old Jack appears to have had a
febrile convulsion. His parents have been
giving him calpol but this has not been
helping to reduce his temperature. He is
going be kept on the PAU for observation.
• Please prescribe appropriate medication
to try to control his temperature.
• Mr Singh has presented with nausea and
difficulty passing urine. The nurse bleeps you
informing you of his U&Es. He is on tamsulosin
which needs to be put on his prescription too.
• How would you manage the situation?
• Mrs Riding has severe rheumatoid arthritis
and has also been on steroids for 18
months. You think she would benefit from
methotrexate 15mg and some bone
• Please prescribe methotrexate
appropriately and an oral bisphosphonate
for Mrs Riding.